Minnesota, 2013

Hail and Damaging Wind in Minnesota, August 22, 2013

August 22, 2013 · NWS MPX · 2 events in 1 county or zone

A nearly stationary frontal boundary held across far southern Minnesota during the early morning hours of Thursday, August 22nd. Thunderstorms developed along this front and slowly sagged southward across Brown County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A nearly stationary frontal boundary held across far southern Minnesota during the early morning hours of Thursday, August 22nd. Thunderstorms developed along this front and slowly sagged southward across Brown County. Some of the thunderstorms produced large hail stones and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 22, 3:10 AM CST, 40 minutes earlier.

Area forecast discussion, Aug 22, 3:10 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 AM CDT THU AUG 22 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 410 AM CDT THU AUG 22 2013

SHORT TERM TRENDS POINT TO SOME ISOLATED THUNDER LIFTING AS FAR
NORTH AS DECAYING FRONTAL BOUNDARY...WITHIN INSTABILITY AXIS AND
NORTHERN PERIPHERY OF COMPLEX OVER IOWA. WILL HAVE TO INCLUDE THIS
FOR MUCH OF THE MORNING HOURS ANYWAY.

THIS CONVECTION IS BEING FORCED BY SOME WEAK LAYERED FRONTOGENESIS.
THIS IS PROGGED BE THE HRRR AND MEMBER 1 AND 2 OF THE HOPWRF TO
GRADUALLY WEAKEN AND DROP FARTHER SOUTH AS DRIER AIR TRIES TO DROP
SOUTHWEST ERODING THE BOUNDARY.  SHOULD SEE GRADUAL DRYING THEN INTO
THE AFTERNOON...AS SURFACE HIGH DROPS SOUTHEAST INTO TONIGHT.
CLOUDS SHOULD GIVE WAY TO CLEARING DURING THE DAY...AND CONTINUE
THIS TREND THROUGH THE NIGHT.  TEMPERATURES COOL A BIT TO THE LOWER
AND MIDDLE 80S OVER MOST OF THE AREA TODAY.  LOWS SHOULD COOL TO
AROUND 50 EAST AND AROUND 60 TO THE SOUTHWEST TONIGHT...AS DRIER AIR
MOVES ACROSS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 410 AM CDT THU AUG 22 2013

THE MAIN WEATHER HEADLINE IN THE LONG TERM PORTION OF THE FORECAST
WILL BE BUILDING HEAT...AS MID LEVEL HEIGHTS GRADUALLY RISE IN
CONJUNCTION WITH THE EXTENSIVE RIDGE OVER THE CENTRAL CONUS. THE RETURN
OF THE HOT WEATHER WILL BE MET WITH THE ARRIVAL OF A WARM FRONT.
HAVE RETAINED 20-40 POPS FOR FRIDAY NIGHT INTO SATURDAY MORNING AS
THE AFOREMENTIONED FRONT BEGINS TO LIFT ACROSS THE AREA. ALTHOUGH
THE ORIENTATION OF THE 35-40KT PROGGED LLJ IS NOT IDEAL FOR
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY...INDICATIONS ARE THAT
IT SHOULD BE ADEQUATE FROM CENTRAL MN INTO WEST CENTRAL WI TO
WARRANT LOW CHANCE POPS CENTERED BETWEEN 06Z AND 18Z SATURDAY.
AFTER THAT...OTHER THAN A FEW STRAY SHOWERS/TS NORTH OF INTERSTATE
94 CLOSER TO THE BOUNDARY...MOSTLY DRY CONDITIONS ARE EXPECTED
THROUGH MONDAY AS THE WARM FRONT LIFTS INTO NORTHERN MN. AS THIS
OCCURS...TEMPERATURES WILL MODERATE INTO THE LOW/MID 90S FOR
SUNDAY THROUGH TUESDAY AS DEWPOINTS CREEP TO AROUND 70 DEGREES.
THIS COULD MEAN A PROLONGED PERIOD WITH A HEAT ADVISORY...WITH MAX
HEAT INDICES NEARING 100 DEGREES AND OVERNIGHT LOW TEMPS REMAINING
ELEVATED IN THE LOW/MID 70S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1056 PM CDT WED AUG 21 2013

CDFNT GRADUALLY PROGRESSING SEWD THRU THE AREA...IDENTIFIABLE BY
WINDS SHIFTING TO PREDOMINANTLY NW ALTHOUGH SPEEDS ARE DROPPING TO
5 KT OR LESS. MOST SITES NOW LOOK TO REMAIN VFR THRU THIS PERIOD.
MAINLY HIGH CLOUDS EXPECTED AT KAXN-KSTC...WITH SOME ADDITIONAL
MIDLVL CLOUDS TMRW AFTN AT KMSP-KRNH. THE MAIN CONCERNS THIS
PERIOD ARE AT KEAU AND KRWF THRU DAYBREAK. FOR KEAU...FLIGHT CONDS
HAVE ALREADY DROPPED TO LIFR DUE TO LOW CIGS...BUT THE THREAT OF
IFR/LIFR CIGS CONDS REMAIN THRU DAYBREAK AS THAT AREA RECEIVED
PLENTY OF RAIN THIS EVE...RESULTING IN PLENTY OF LOW LEVEL
MOISTURE AVAILABLE FOR LOW CIGS /IF WINDS DO NOT GO CALM/ OR FOG
/IF WINDS GO CALM/. EITHER WAY...AM ANTICIPATING AT LEAST TEMPO
PERIODS OF IFR/LIFR THRU DAYBREAK THEN VFR AFTERWARDS. FOR
KRWF...THERE ARE COMPETING SHORT-RANGE MODEL IDEAS THAT
SHWRS/TSTMS OVER NE NEBRASKA MAY SLIDE ENE ALONG THE FNT AND MOVE
INTO SW MN. CHCS ON THIS IDEA ARE LOW...AND HOURLY MODEL
INITIALIZATIONS DO NOT LINE UP FAVORABLY...SO HAVE KEPT KRWF DRY
BUT DID ADD IN A MIDLVL CIG OVERNIGHT. ALL SITES THEN GO VFR TMRW
AFTN ONWARD WITH NE WINDS IN THE 5-10 KT RANGE BEFORE DROPPING OFF
TMRW EVE.

KMSP...VFR THROUGHOUT WITH NO PRECIP EXPECTED. MAINLY HIGH CLOUDS
WITH OCNL CIGS AT TIMES...AND SOME PASSING MIDLVL CU CLOUDS. NO
CIGS EXPECTED TMRW AFTN ON THRU THE REST OF THE PERIOD. NE WINDS
THROUGHOUT...APPROACHING 10 KT TMRW AFTN...THEN DROPPING TO
LGT/VRBL TMRW EVE.

/OUTLOOK FOR KMSP/
FRI...VFR. SCHC OF SHRA/TSRA. SE WIND 5 TO 10 KTS.
SAT...OCNL MVFR-MAINLY VFR CIGS. CHANCE TSRA/SHRA. S WIND 10-18 KTS.
SUN...VFR. SW WIND 10-18 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, Aug 22, 3:17 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
417 AM CDT THU AUG 22 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
230930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
417 AM CDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL MINNESOTA
TODAY. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT INTO
TUESDAY...PRIMARILY ALONG AND NORTH OF INTERSTATE 94. AT THIS
TIME...THE SEVERE THREAT APPEARS LOW.

HEAT INDICES OF 95 TO 100 DEGREES...AND POSSIBLY HIGHER IN
ISOLATED LOCATIONS...ARE EXPECTED ACROSS THE REGION SUNDAY
THROUGH TUESDAY. ADDITIONALLY...OVERNIGHT LOW TEMPERATURES ARE
FORECAST TO REMAIN ELEVATED IN THE LOW TO MID 70S.
THEREFORE...LITTLE RELIEF FROM THE HEAT WILL BE EXPERIENCED DURING
THE NIGHTTIME HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 21, 10:48 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1148 PM CDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             JORDAN                  44.68N 93.61W
08/21/2013  M0.75 INCH       SCOTT              MN   TRAINED SPOTTER

0300 PM     HAIL             3 W HENDERSON           44.53N 93.97W
08/21/2013  M0.88 INCH       SIBLEY             MN   TRAINED SPOTTER

            ON HIGHWAY 19

0318 PM     HAIL             1 N NEW PRAGUE          44.56N 93.57W
08/21/2013  M0.75 INCH       SCOTT              MN   TRAINED SPOTTER

0325 PM     HAIL             LAKEVILLE               44.65N 93.25W
08/21/2013  M1.00 INCH       DAKOTA             MN   PUBLIC

            AT COUNTY ROAD 50 AND IPAVA AVE

0340 PM     HAIL             5 NNW RICE LAKE         45.55N 91.81W
08/21/2013  M1.25 INCH       BARRON             WI   TRAINED SPOTTER

            HAILED ABOUT FIVE MINUTES. TRUCK DENTED. SOME LEAVES
            STRIPPED IN NEARBY CORN FIELD.

0350 PM     HAIL             2 WSW RICE LAKE         45.48N 91.79W
08/21/2013  M1.00 INCH       BARRON             WI   TRAINED SPOTTER

            SMALL BRANCHES ALSO DOWN.

0400 PM     HAIL             2 SW RICE LAKE          45.48N 91.76W
08/21/2013  M1.00 INCH       BARRON             WI   TRAINED SPOTTER

0401 PM     HAIL             RICE LAKE               45.50N 91.74W
08/21/2013  M0.25 INCH       BARRON             WI   TRAINED SPOTTER

            HAIL NOW ALSO VERY HEAVY RAIN FOR 20 MINUTES

0406 PM     HAIL             HASTINGS                44.73N 92.85W
08/21/2013  M0.50 INCH       DAKOTA             MN   TRAINED SPOTTER

0407 PM     HAIL             HASTINGS                44.73N 92.85W
08/21/2013  M1.50 INCH       DAKOTA             MN   PUBLIC

0410 PM     HAIL             HASTINGS                44.73N 92.85W
08/21/2013  M1.00 INCH       DAKOTA             MN   PUBLIC

            TIME ESTIMATED

0415 PM     HAIL             CAMERON                 45.40N 91.74W
08/21/2013  M1.00 INCH       BARRON             WI   LAW ENFORCEMENT

0420 PM     HAIL             BLOOMER                 45.10N 91.49W
08/21/2013  M0.50 INCH       CHIPPEWA           WI   TRAINED SPOTTER

0459 PM     HAIL             MENOMONIE               44.89N 91.91W
08/21/2013  M1.75 INCH       DUNN               WI   LAW ENFORCEMENT

            HAIL OBSERVED FROM THREE QUARTERS OF AN INCH TO GOLF BALL
            NOTED IN NORTHERN PORTION OF CITY.

0507 PM     HAIL             STANLEY                 44.96N 90.94W
08/21/2013  M0.25 INCH       CHIPPEWA           WI   TRAINED SPOTTER

0544 PM     FUNNEL CLOUD     BOYD                    44.95N 91.04W
08/21/2013                   CHIPPEWA           WI   TRAINED SPOTTER

            LAW ENFORCEMENT ON WAY TO CHECK UNCONFIRMED FUNNEL

0551 PM     FUNNEL CLOUD     5 S STANLEY             44.89N 90.94W
08/21/2013                   CHIPPEWA           WI   TRAINED SPOTTER

            SPOTTER STILL CHASING...LAW ENFORCEMENT STILL TRYING TO
            CONFIRM

0557 PM     HEAVY RAIN       1 W CHIPPEWA FALLS      44.93N 91.41W
08/21/2013  U0.00 INCH       CHIPPEWA           WI   AMATEUR RADIO

            UP TO ONE FOOT OF WATER PONDING ALONG A TWO BLOCK AREA
            NEAR WEST HILL BY THE HIGH SCHOOL

0651 PM     HEAVY RAIN       5 ENE CHIPPEWA FALLS    44.96N 91.30W
08/21/2013  M2.58 INCH       CHIPPEWA           WI   TRAINED SPOTTER

            ALL FELL IN AN HOUR BETWEEN 5 AND 6 PM.

&&

DWE
Special weather statement, Aug 22, 3:24 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
424 AM CDT THU AUG 22 2013

MNZ065-067-073>075-221045-
BROWN-NICOLLET-REDWOOD-RENVILLE-SIBLEY-
424 AM CDT THU AUG 22 2013

AT 419 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTH OF FORT RIDGELY STATE PARK. THIS STORM WAS
MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FORT RIDGELY STATE PARK.
  MORGAN.
  EVAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4418 9464 4437 9496 4460 9480 4441 9396
TIME...MOT...LOC 0923Z 036DEG 8KT 4441 9472

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
August 22, 3:50 AM CST
Where
Brown County, Sleepy Eye
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.300, -94.730

Thunderstorm Wind, Brown

When
August 22, 3:50 AM CST
Where
Brown County, 0.49 mi E of Sleepy Eye
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.300, -94.720

A large tree was blown down near Sleepy Eye.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462217, 462219.